Kentucky, 2013Flash Flood and Damaging Winds in Kentucky, August 9, 2013
August 9, 2013 · NWS PAH · 5 events in 3 counties and zones
Isolated severe thunderstorms organized into a small bow echo as they crossed extreme southern Illinois, then moved east across the Ohio River into western Kentucky. The storms occurred along a cold front as it moved southeast across the Lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms organized into a small bow echo as they crossed extreme southern Illinois, then moved east across the Ohio River into western Kentucky. The storms occurred along a cold front as it moved southeast across the Lower Ohio Valley. The activity was supported by a mesoscale vorticity center that was over southeast Missouri. Moderately strong southwest winds aloft (around 30 knots in the mid levels) contributed to storm organization.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 9, 1:46 PM CST, 56 minutes earlier.
Area forecast discussion, Aug 9, 1:46 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT Fri Aug 9 2013
.SHORT TERM...(This Evening through Sunday night)
ISSUED AT 245 PM CDT FRI AUG 9 2013
An MCV obvious in satellite imagery over Carter and Ripley
counties in Missouri will push eastward across the area through
the late afternoon and into the evening. Ahead of it a large mass
of rain and some embedded thunder will continue to push to the
northeast late this afternoon.
Looks like we are just beginning to see the expected convective
development over west Kentucky. Really do not feel there will be
any development over southeast Missouri behind the rain shield,
and feel that all other activity should be done and east of the
area by sunset if not 00Z. Noticed a little wind in the line
segment just northwest of KPAH, so will have to monitor the better
cells for wind potential and of course heavy rainfall. Significant
flooding does not seem to be a major concern due to the relatively
quick motion of the convective cells.
Looking farther west a larger mid/upper level disturbance over
Kansas is expected to shear out as it moves eastward through our
region late tonight and Saturday morning. The models generally
keep the focus for precipitation/convection over the southern
half of the area, near the weak frontal boundary and better low-
level moisture. The main concern will be locally heavy rainfall
and frequent lightning.
The GFS is quite agressive in bringing in drier air for later
Saturday and Saturday night, but the NAM and SREF are not as quick
to dry us out. Really do not want to believe the drying until we
see a significant northerly push across the area. Will keep some
20-30 pops over mainly the southwest Saturday night. A light south
wind tries to develop Sunday ahead of our next disturbance in the
cyclonic flow aloft and cold front. Will increase pops a bit
Sunday and Sunday night, but they will still be mainly 20-30
percent and continue to emphasize the southwest.
Temperatures will be modulated by convection, but should continue
to be at least a few degrees below normal in most places.
.LONG TERM...(Monday through Friday)
ISSUED AT 245 PM CDT FRI AUG 9 2013
Not much change is anticipated through the weekend into early next
week. The meandering boundary will continue to linger and hold
nearly stationary across the lower Ohio and mid Mississippi river
valley. As a result, any perturbations shooting out of the mean
westerlies from the rotation of energy across the Great Lakes/long
wave trof will ride overtop said boundary and result in much the
same as we have seen all week...that is daily chances of showers and
thunderstorms with rains/heavy rains the primary threat as forecast
PW's remain high.
Hope for change is coming, however, as both the 12z gfs and the 00z
euro provide for a robust mid week frontal passage. The euro is
moreso (robust) than the gfs, but both effectively end pcpn chances
with passage Tue night. High pressure to the north then builds in
cooler/drier/pleasantly less humid air for the Wed-Fri time period.
Temps should cool 5-10F and Dew points nearly 10F will make for a
welcome respite to the recent muggy warmth/humidity.
&&
.AVIATION...
ISSUED AT 1239 PM CDT FRI AUG 9 2013
Looks like the weak surface boundary is located from near KCGI to
near KOWB. A band of showers and a few thunderstorms over
southeast Missouri will impact KCGI for the next couple of hours.
Did not go lower than MVFR levels, but it may briefly go lower in
a heavy downpour. After 20Z, expect most of the convective
activity to be east of KCGI. Thunderstorm development is likely along
and south of the boundary, but not sure if coverage will be
focused along it or in the clearer, warmer air just south over
west Kentucky. Decided to play it optimistically and just go with
a VCSH at KPAH and KOWB for the mid and late afternoon.
An upper level disturbance over the panhandle regions of Kansas
and Oklahoma will shear out/weaken as it moves eastward through
our region late tonight and early Saturday. This should impact
only the southern half of the area, so will keep MVFR conditions
confined to KCGI and KPAH, but will run them from the pre-dawn
hours through the end of the forecast. KOWB will be on the edge
and may see lower conditions than forecast, but confidence is not
high enough to go lower at this time.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...DRS
LONG TERM...DH
AVIATION...DRS
Hazardous weather outlook, Aug 9, 2:26 AM CST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
326 AM CDT FRI AUG 9 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
326 AM CDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS REMAIN IN THE FORECAST TODAY AND TONIGHT WITH
SLIGHTLY BETTER CHANCES OVER WEST KENTUCKY...SOUTHEAST MISSOURI
AND FAR SOUTHERN ILLINOIS. LOCALLY HEAVY RAIN...GUSTY WINDS AND
LIGHTNING WILL BE THE MAIN HAZARDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE ON AND OFF CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH
EARLY NEXT WEEK. AGAIN...LOCALLY HEAVY RAIN...GUSTY WINDS AND
LIGHTNING WILL BE THE PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. RAINFALL REPORTS ARE
ENCOURAGED.
In the hours before
Local storm report, Aug 9, 2:06 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 1 W ROUND KNOB 37.22N 88.75W
08/09/2013 M55 MPH MASSAC IL TRAINED SPOTTER
&&
DAVIDHLocal storm report, Aug 9, 2:07 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 1 W ROUND KNOB 37.22N 88.75W
08/09/2013 M0.75 INCH MASSAC IL TRAINED SPOTTER
DIME SIZED HAIL
&&
DAVIDHSpecial weather statement, Aug 9, 2:22 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT FRI AUG 9 2013
ILZ090-094-KYZ007-010-011-092100-
CRITTENDEN KY-LIVINGSTON KY-LYON KY-MASSAC IL-POPE IL-
322 PM CDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POPE AND
SOUTHEASTERN MASSAC COUNTIES IN SOUTHERN ILLINOIS...AND SOUTHERN
CRITTENDEN...NORTHWESTERN LYON AND CENTRAL LIVINGSTON COUNTIES IN
WESTERN KENTUCKY UNTIL 400 PM CDT...
AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BURNA...OR 11 MILES
NORTHEAST OF PADUCAH...MOVING EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
BURNA...SALEM...SMITHLAND...DYCUSBURG AND KUTTAWA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Aug 9, 2:27 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM BLIZZARD CAPE GIRARDEAU 37.31N 89.55W
08/09/2013 CAPE GIRARDEAU MO PUBLIC
WATER OVER SOME ROADS
&&
DAVIDHLocal storm report, Aug 9, 2:27 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLOODING CAPE GIRARDEAU 37.31N 89.55W
08/09/2013 CAPE GIRARDEAU MO PUBLIC
WATER OVER SOME ROADS
&&
DAVIDHLocal storm report, Aug 9, 2:42 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
342 PM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND DMG 1 WSW ROUND KNOB 37.22N 88.74W
08/09/2013 MASSAC IL PUBLIC
2 FOOT DIAMETER TREE DOWN...SNAPPED.
&&
DAVIDHEvent by event
2 thunderstorm wind, 1 funnel cloud, 1 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Livingston
- When
- August 9, 2:42 PM CST
- Where
- Livingston County, 6 mi E of Smithland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.130, -88.291
A wind gust to 60 mph was estimated by law enforcement personnel.
Funnel Cloud, Livingston
- When
- August 9, 2:45 PM CST
- Where
- Livingston County, 1 mi SW of Salem
- Reported by
- Public
- Coordinates
- 37.260, -88.263
A cone-shaped funnel cloud was photographed.
Thunderstorm Wind, Crittenden
- When
- August 9, 3:00 PM CST to 3:02 PM CST
- Where
- Crittenden County, Frances to Mexico
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 37.220, -88.130
A wind gust to 58 mph was measured by a trained spotter at Frances. A tree was blown down, blocking Kentucky Highway 70 near Mexico.
Flash Flood, Crittenden
- When
- August 9, 3:26 PM CST to 4:50 PM CST
- Where
- Crittenden County, 2.02 mi SW of Marion to 1.87 mi N of Mexico
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.308, -88.104
Local law enforcement officials reported flash flooding over portions of the county. Water was reported over U.S. Highway 641 between Marion and the county line. The highway was not closed.
Heavy Rain, Muhlenberg
- When
- August 9, 4:52 PM CST to 6:00 PM CST
- Where
- Muhlenberg County, Central City
- Reported by
- Social Media
- Coordinates
- 37.300, -87.130
Water was reported over some roads in Central City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Colorado, August 9, 20131 death · 3 injured · $2.0 million · 2 events
- Wildfire in Idaho, August 9 to 31, 2013$1.0 million · 1 event
- Lightning Strike in Alabama, August 9, 2013$775,000 · 1 event
- Flash Flooding and Flood in Massachusetts, August 9, 20133 injured · $66,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, August 9, 2013$100,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 9 to 10, 2013$45,000 · 1.25 in hail · 12 events
- Damaging Winds and Lightning Strike in Florida, August 9, 2013$54,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Illinois, August 9, 2013$50,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Montana, August 9, 2013$36,000 · 52 kt wind · 8 events
- Flash Flood in Connecticut, August 9, 2013$30,000 · 1 event
- Damaging Winds in Oklahoma, August 9, 2013$20,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Wyoming, August 9, 2013$17,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468112, 468105, 468107, 468314, 468315.